Facebook Pixel
EmpowHER Guest

Abdominal side effects of estradiol

By Anonymous April 22, 2009 - 1:25am
Rate This

I started four times a treatment with transdermal 17-beta-estradiol 25 mcg and always had to stop it after 4-5 weeks because of progressively increasing abdominal side effects (blooting, borborigms, colon pain and spasms). My colonscopy is normal, blood and genetic tests for predisposition to trombophylia are negative. So they are due to physiologic stimulation of the estrogen receptors in the neurons of the autonomic nervous system (Auerbach and Meissner plexus).
These side effects are common, as described in the product information, but they bother me a lot. My physician prescribed me vegetal coal to reduce abdominal air, with poor result; the dose of estradiol cannot be reduced because 25 mcg is the lowest available in my country.

I am wondering what other physicians who prescribe estradiol as HRT in menopause, recommend patients to do in the same situation: to continue or not, and in case affirmative, how to minimize side effects and continue the treatment?

Add a Comment6 Comments

EmpowHER Guest

I am posting my query again, because nobody has so far answered my question: what can I do for the intestinal side effects of estradiol? What do the physicians experienced with HRT recommend or prescribe? What do the patients do?

May 24, 2009 - 8:01am

Hi again anon, Our expert -- the amazing Dr. Philip Sarrel has a few follow up questions for you ...

Where is you in the U.S.? Do you have any history of previous bowel disorder or sensitivity to foods or drugs or any allergies? Also, are you taking a progesterone with the patch or is she post-hysterectomy?

Thanks and look forward to hearing more back from you. Thank you!

May 4, 2009 - 11:06am
EmpowHER Guest
Anonymous (reply to Tina Tran)

Hello! Thank you for help to have my question answered.
I do not live in the United States.
I do not have any previous bowel disorders or allergies. In the adulthood I have become intolerant to lactose, as most of the people, so I do not drink milk (it caused me bloating, borborigms, cramps, at a lesser degree than the estrogens do now). I am not taking progesterone with the patch.
My symptoms are side effects described in the leaflet of the patch as "common". They are probably due to stimulation of the Auerbach and Meissner plexuses which nerve cells have receptors for the estrogens (Kawano N, 2004).
I am looking forward to hearing from you soon.

May 5, 2009 - 5:57am

Hi there anon, Please hang in there. We have submitted your question to another expert. Hopefully he can get an answer for you shortly. Thanks so much for your patience.

May 4, 2009 - 9:28am
EmpowHER Guest

After 10 days there is not yet an answer to my question neither from an expert physician nor from women on HRT for menopause. I am wondering why, provided that gastrointestinal side effects are described as common.
In the meanwhile I've read the article "Hormonal Replacement Therapy: management of common problems" by Evans MP et al, published on Mayo Clin Proc 1995;70:800-5 but authors only considered bloating secondary to progestins (but it can be caused also by estrogens!) and suggested a mild diuretic, which sounds strange (why a diuretic if bloating is air in the bowels?) and in any case I could not take it because my blood pressure is low. I am also wondering why there is so few (and poor) medical literature about this.

May 3, 2009 - 1:43am
HERWriter Guide


Thank you so much for your question. We have submitted it to an expert and hope to hear back shortly. Please check back in the next couple of days for a reply and we will keep an eye out too.

Thank you!

April 22, 2009 - 1:54pm
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.


Get Email Updates

Menopause Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!